Letters to the Editor
Indian Pediatrics 2003; 40:801-802
Adverse Effects due to Poor Patient Understanding of Anti-epileptic Medication Prescriptions
I read with interest the article by Gulati, et al.(1). It is
indeed a common problem and we have also come across similar cases in
the past. I wish to bring your attention to two other problems of
similar nature that led to adverse effects related to antiepileptic
Prescribing using brand names
Many doctors prescribe using trade names of medicines. Here, I am describing a case of phenytoin toxicity related to prescriptions using trade names.
A 12-year-old child was brought with features of cerebellar ataxia of two weeks duration. There was a history of fever preceding this. The child had recently been diagnosed to have seizure disorder and started on phenytoin. On examination, the child was conscious and was responding to all commands. He had slurring of speech and nystagmus was present. He had incoordination of all four limbs on testing. MRI scan of the brain and CSF analysis were normal. On querying parents about child’s medications, it was found that the child was taking cap. dilantin 100 mg twice daily along with Tab. Eptoin 100 mg twice daily. This confusion arose because the child’s parents received two different prescriptions of phenytoin from two different doctors and they decided to give both the formulations to the child as both had a different physical appearance. Therefore, the child was receiving 400 mg of phenytoin in the end, which was double of what he actually required. Serum phenytoin assay was 35 µg/mL. After discontinuation of the drug, the child improved and was discharged.
Prescribing escalating doses of antiepileptic drugs
It is a common practice to build up the dose of carbamazepine, starting with the lowest possible dose and increasing gradually to the therapeutic level. The second case describes an adverse effect related to patient misunder-standing about the escalating dosage schedule.
An 11-year-old child, weighing 30 Kg was prescribed Tab. Carbamazepine as follows:
Tab. Carbamazepine 0-0-100 mg for one week, 100-0-100 mg for one week, followed by 100-100-100 mg to be continued. It was assumed that child would go on to 100 mg twice daily after one week of 100 mg once daily and 100 mg thrice daily in the third week.
The child presented a week after starting medications with severe vomiting, drowsiness and ataxia. It was discovered that the parents had started giving the child the drugs for second and third weeks together with the first-week drugs. Therefore, the child was actually receiving. Tab Carbamazepine 200-100- 300 mg daily, which was a very high dose for her.
These problems may look very simple but are common in clinical practice. It would require a few minutes of talking and explaining about the drugs to the patients to avoid these occurrences. The first case scenario could be altogether avoided if we prescribe using generic names. A little bit of questioning regarding current medications used by the patient before writing our prescriptions would also help to avoid the mistake.
Department of Neurological Sciences,
Christian Medical College Hospital,
Vellore, Tamil Nadu 632 004,